Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Buffalo, NY

July 7, 2016Ontario County, New York

NWS Buffalo, NY issued this special weather statement at Jul 7, 2016, 5:47 PM EDT for Ontario County, New York. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2016, 5:47 PM EDT (21:47 UTC)
Expired
Jul 7, 2016, 6:15 PM EDT
In force
28 min
Issued by
NWS Buffalo, NY

County Ontario County, NY

The radar

The Binghamton radar (KBGM), 117 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

511 
WWUS81 KBUF 072147
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
547 PM EDT THU JUL 7 2016

NYZ014-072215-
ONTARIO-
547 PM EDT THU JUL 7 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONTARIO COUNTY...

AT 547 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CANANDAIGUA...
MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS 40 TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GENEVA...CANANDAIGUA...CLIFTON SPRINGS...PHELPS...GORHAM...
MANCHESTER...SHORTSVILLE...HALL...
SENECA LAKE STATE PARK AND SENECA CASTLE.

THIS INCLUDES INTERSTATE 90 NEAR EXIT 43.

LAT...LON 4291 7732 4302 7723 4291 7696 4287 7696
      4287 7698 4286 7698 4284 7697 4276 7698
      4276 7718
TIME...MOT...LOC 2147Z 308DEG 20KT 4291 7723 

$$

CHURCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 7, 5:09 PM EDT, 38 minutes earlier.

Area forecast discussion, Jul 7, 5:09 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
509 PM EDT THU JUL 7 2016

.SYNOPSIS...
It will remain very warm and muggy through Friday with increasing
chances for showers and thunderstorms Friday and Saturday as a low
pressure system moves across the region. Cooler air will filter in
behind this system...pushing highs back into the 70s for the
weekend before high pressure and increasingly warm temperatures
return next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
The remainder of this afternoon will be hot and muggy, with some
showers and thunderstorms developing along and inland of lake
breeze boundaries. The greatest coverage will be across parts of
the St Lawrence valley which is closest to a departing mid level
trough.

Convection will continue to wane during the evening hours,
leading to a dry but sultry night across Western and North-Central
New York. Dewpoints in the 60s will keep things sticky across the
region, with lows on falling into the upper 60s along the lake
plains and into the low to mid 60s across higher elevations in the
Southern Tier and North Country.

Friday continues to be a challenging forecast, but 12Z guidance
has at least to begun to focus on a mid level wave along a warm
front which is forecast to cross from west to east during the
day. Even with the early timing, the moist boundary layer will
allow for instability to develop rather quickly with locally heavy
rainfall possible. The remnants of an MCS are likely to arrive
with this, with model consensus fairly consistent in timing but
differing in the track of the convection. Our region will be on
the northern fringe of this, with showers and thunderstorms likely
along and south of the I-90 corridor. Most guidance has quite weak
wind fields which would not be conducive for severe weather across
our area. However, guidance which tracks the MCS further north
does bring stronger mid-level winds into the Western Southern Tier
which supports the slight risk outlined by SPC. However with a
significant portion of the guidance keeping this to our south, we
will not add enhanced wording to the zones yet, but will continue
to discuss this risk in the HWO.

As for timing, this would impact far Western New York Friday
morning and early afternoon and then move into Central New York
around mid- day. The latter half of the day should be mostly dry
in far Western New York due to drying behind this wave. It will
continue to be muggy with highs well into the 80s, and dew points
still pushing 70.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Friday evening the first mid level shortwave will be exiting the
area into eastern NY and western New England, taking the bulk of the
deeper moisture and ascent with it. A few isolated showers and
thunderstorms may still be ongoing early in the evening from the
Finger Lakes to the eastern Lake Ontario region in closer proximity
to the departing deeper moisture. For the rest of the area a bubble
of drier mid level air and subsidence in the wake of the first
shortwave should allow for a mainly dry early to mid evening.

Additional convection is expected to develop late Friday afternoon
and early evening upstream across lower Michigan within a region of
stronger forcing just ahead of the main mid level trough and near a
pre-frontal surface trough. A few of these showers and storms may
reach western NY by late evening or around midnight if they survive
the trip, although they should be weakening by this point as
instability weakens with the loss of daytime heating. Overnight the
upstream mid level trough will approach, with DPVA and height falls
overspreading the area from west to east. This, combined with some
increase in mid level moisture will allow scattered showers and a
few isolated thunderstorms to re-develop from west to east
overnight.

Saturday the sharp main mid level trough will cross southern
Ontario, reaching northern NY by Saturday night. This trough is
fairly strong by mid summer standards, and will bring with it a
period of stronger ascent and deeper moisture. The best
juxtaposition of deep moisture and ascent will be found across the
eastern Lake Ontario region and the rest of northern NY immediately
ahead of the mid level trough. Expect showers and scattered
thunderstorms to be most widespread in this area Saturday and
Saturday night with a respectable amount of rainfall. Farther west
from the Genesee Valley into western NY, expect showers and storms
to be more spotty, with less rainfall overall to help with short
term soil moisture.

Later Saturday night and Sunday the strong mid level trough will
move east across New England, with deeper moisture and lift exiting
our region. Clouds and lingering scattered showers early Sunday will
end by midday in most areas, although a few showers may last through
the afternoon east of Lake Ontario. The showers east of Lake Ontario
will finally end Sunday night as the mid level trough moves farther
east.

Temperatures will trend downward through the weekend as the mid
level trough and associated pocket of cooler air aloft cross the
region. Expect highs on Saturday to range from the lower 80s across
lower elevations to the mid to upper 70s across higher terrain. On
Sunday highs will be in the mid to upper 70s across lower elevations
and lower 70s on the hills, with even some mid to upper 60s across
the high terrain east of Lake Ontario.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A sharp ridge axis will build across the region from early to mid
week. This will bring day-to-day warming with increasing humidity
toward mid-week. By Wednesday into Thursday high temperatures may
reach the low to mid 90s especially in Genesee Valley and Northern
Finger Lakes. Dew points will also get back into the 60s by mid-week
giving it that mid-summer steamy feel. The next chance of showers
and thunderstorms will come Thursday with an approaching shortwave
trough and an unstable airmass in place across the region.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Expect VFR conditions this evening with any showers expected to
taper off. There will be quite a bit of low moisture, and with
light winds there is the potential for ground fog to develop. Mid
and high clouds are expected to move in from west to east which
will somewhat limit this potential, but suspect there will be
ample radiational cooling for some fog to develop late tonight.

An area of convection is likely to move across the region Friday
morning from the I-90 corridor southward and provide a period of
-SHRA with embedded -TSRA possible. This may result in MVFR or IFR
conditions with lowering CIGS as rain helps moisten the boundary
layer.

Outlook...
Friday night and Saturday...Mainly VFR. Showers and thunderstorms
likely.
Sunday...Mainly VFR. A chance of showers east of Lake Ontario.
Sunday night through Tuesday...VFR.

&&

.MARINE...
There will be modest southwesterly winds on Lake Erie this
afternoon, but below small craft criteria. Then a weak pressure
gradient will keep wave action on the lake to a minimum tonight
through Friday night with the main concern shifting to the
potential for showers and thunderstorms as a warm front lifts
across the region Friday. Waves will pick up on Saturday as
southwesterly flow freshens once again in the wake of a passing
low pressure system.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...APFFEL/RSH
NEAR TERM...APFFEL/RSH
SHORT TERM...HITCHCOCK
LONG TERM...CHURCH
AVIATION...APFFEL/RSH
MARINE...APFFEL/WOOD
Hazardous weather outlook, Jul 7, 2:58 PM EDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
258 PM EDT THU JUL 7 2016

NYZ001>008-010>014-019>021-085-081900-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
258 PM EDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL LIKELY DEVELOP FRIDAY AND FRIDAY NIGHT AS LOW
PRESSURE MOVES INTO THE GREAT LAKES REGION. THERE REMAINS A GOOD
DEAL OF UNCERTAINTY WITH RESPECT TO THE EXACT TIMING AND INTENSITY
OF THESE STORMS...BUT THERE IS SOME POTENTIAL FOR AT LEAST A FEW
STRONG TO SEVERE THUNDERSTORMS. THE PRIMARY RISK WOULD BE ISOLATED
DAMAGING WINDS AND LARGE HAIL. THESE STORMS MAY ALSO PRODUCE VERY
HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-081900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
258 PM EDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE LIKELY TO DEVELOP FRIDAY AND FRIDAY NIGHT AS
LOW PRESSURE MOVES INTO THE GREAT LAKES REGION. THERE REMAINS A
GOOD DEAL OF UNCERTAINTY WITH RESPECT TO THE EXACT TIMING AND
INTENSITY OF THESE STORMS...BUT THERE IS SOME POTENTIAL FOR AT
LEAST A FEW STRONG TO SEVERE THUNDERSTORMS WITH LOCALLY HIGHER
WINDS...WAVES...AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 7, 5:47 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
547 PM EDT THU JUL 7 2016

NYZ014-072215-
ONTARIO-
547 PM EDT THU JUL 7 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONTARIO COUNTY...

AT 547 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CANANDAIGUA...
MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS 40 TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GENEVA...CANANDAIGUA...CLIFTON SPRINGS...PHELPS...GORHAM...
MANCHESTER...SHORTSVILLE...HALL...
SENECA LAKE STATE PARK AND SENECA CASTLE.

THIS INCLUDES INTERSTATE 90 NEAR EXIT 43.

LAT...LON 4291 7732 4302 7723 4291 7696 4287 7696
      4287 7698 4286 7698 4284 7697 4276 7698
      4276 7718
TIME...MOT...LOC 2147Z 308DEG 20KT 4291 7723

CHURCH

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.